Florida, 2013

Tornadoes and Tropical Storm in Florida, June 6, 2013

June 6, 2013 · NWS JAX · 5 events in 4 counties and zones

Tropical Storm Andrea crossed the forecast area from the Gulf of Mexico. which focused onshore convergent bands.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Andrea crossed the forecast area from the Gulf of Mexico. SE Ga and NE Fl were on the northeast side of the storm...which focused onshore convergent bands. A few tornadoes were spawned along the Duval and Nassau county Atlantic coasts...with gusty tropical storm force winds and locally heavy rainfall over inland areas. Twenty-four hour rainfall amounts ranged from 1 to 4 inches...with the highest value of 3.62 inches 4 ESE of Waycross. Rainfall amounts decreased to the SE with an observation site 5 NNW of Spuds only reporting 0.06 inches. Wind gusts of 30 to 40 mph were common along the coast and estuary systems. The highest gust over northeast Fl was 38 knots measured at Naval Air Station Jacksonville from the south on the 6th at 11:06 pm. The highest gust over southeast Georgia was 39 knots measured from the WNW at 6:28 am at the St. Simons Airport. The highest wind gust along the coast was reported from a WeatherFlow (mesonet) station located at the Jacksonville Beach Pier with a speed of 72 knots reported at 4:37 pm on the 6th. This gust was likely caused by a passing waterspout that moved onshore near Mayport. The lowest pressure measured was from the Jekyll Island WeatherFlow (mesonet) station of 993.0 mb on the 7th at 12:30 am. The highest wind gust measured over the adjacent Atlantic waters was 39 kts at buoy 41012 43 NM east of St. Augustine on the 6th at 10:50 pm. The C-Man station SAUF1 in St. Augustine measured a gust to 42 knots on the 6th at 7:58 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 6, 8:46 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 8:46 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
946 AM EDT THU JUN 6 2013

...TROPICAL STORM ANDREA WILL BRING HEAVY RAINFALL AND GUSTY WINDS
TO THE AREA TODAY...

.UPDATE...
ANDREA IS ADVANCING TOWARD APALACHEE BAY AS SEEN ON THE NWS MOSAIC
RADAR LOOP. A RAIN BAND HAS ROTATED NORTHWARD OVER SE GA. HAVE
UPDATED GRIDS TO SHOW CATEGORICAL POPS FOR SE GA A FEW HOURS
EARLIER. HEAVY RAINS AND GUSTY WINDS ARE PUSHING INTO THE SW
PORTION ALONG THE I-75 CORRIDOR. ANOTHER RAIN BAND IS MOVING
NORTHWARD ALONG THE EAST COAST AND WILL SOON MOVE INTO OUR COASTAL
WATERS. STILL LOOKING FOR LOW END TROPICAL STORM FORCE WINDS.
HEAVY RAINFALL AND POSSIBILITY OF TORNADOES ARE THE MAIN CONCERNS.
EXPECT A TORNADO WATCH TO WILL BE ISSUED SOMETIME THIS AFTN/EVNG
FOR THE LOCAL AREA. A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA.

&&

.AVIATION...
WIDESPREAD RAINFALL HAS SPREAD OVER THE TAF SITES. TROPICAL STORM
FORCE GUSTS ARE EXPECTED THIS AFTN THROUGH THE EVENING. WILL NEED
TO UPDATE TIMING OF HIGHER WINDS BUT OVERALL THE TREND IS
REFLECTED IN CURRENT TAF PACKAGE.

&&

.MARINE...
BUOY 41012 AND SAUF1 ARE REPORTING WIND GUSTS NEAR 25 KT AT 13Z AND
SEAS ARE RUNNING 4-5 FT. CONDITIONS WILL DETERIORATE QUICKLY AS
NEXT RAIN BAND PUSHES NORTHWARD IN NEXT COUPLE HOURS.

RIP CURRENTS: HIGH RISK TODAY AND TONIGHT AS TROPICAL STORM
ANDREA TRACKS NORTHEAST ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  69  88  69 / 100  90  50  40
SSI  79  72  85  74 / 100 100  60  40
JAX  80  72  87  72 / 100  90  50  30
SGJ  82  73  87  72 / 100  80  50  30
GNV  80  72  87  70 / 100  90  40  30
OCF  80  72  88  72 / 100  90  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     TROPICAL STORM WARNING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-
     DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST
     JOHNS-SUWANNEE-UNION.

GA...FLOOD WATCH THROUGH FRIDAY EVENING FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     TROPICAL STORM WARNING FOR APPLING-ATKINSON-BACON-BRANTLEY-
     CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-
     INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
     NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

TRABERT/SHASHY/WALKER
Hazardous weather outlook, Jun 6, 9:52 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 AM EDT THU JUN 6 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071500-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1052 AM EDT THU JUN 6 2013

...TROPICAL STORM WARNING INTO FRIDAY...

...TORNADO WATCH UNTIL 10 PM THIS EVENING...

...FLOOD WATCH THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

TROPICAL STORM ANDREA WILL MAKE LANDFALL NEAR THE BIG BEND OF
FLORIDA LATER TODAY...CROSSING THE REGION TONIGHT. REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY NWS JACKSONVILLE FOR THE
LATEST DETAILS. A FLOOD WATCH REMAINS IN EFFECT.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF NORTHEAST
FLORIDA AND THE EASTERN PORTION OF SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

TROPICAL STORM ANDREA WILL EXIT TO THE NORTHEAST FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MAINLY
DURING THE AFTERNOON AND EVENING THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF TORNADO WARNINGS ARE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Jun 6, 9:52 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 AM EDT THU JUN 6 2013

FLZ024-025-061515-
DUVAL-NASSAU-
1052 AM EDT THU JUN 6 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DUVAL AND EASTERN NASSAU COUNTIES FOR A TROPICAL RAIN BAND VALID
UNTIL 1115 AM EDT...

AT 1051 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TROPICAL RAIN BAND CENTERED 3 MILES EAST OF NEPTUNE BEACH...MOVING
NORTHWEST AT 30 MPH. THIS BAND WILL AFFECT AREAS AROUND NEPTUNE
BEACH...JACKSONVILLE BEACH...SAN PABLO...MAYPORT...FORT
CAROLINE...TALBOT ISLAND AND LITTLE TALBOT ISLAND THROUGH 1115 AM
EDT. WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. LOOSE OUTDOOR OBJECTS MAY BECOME WIND BLOWN
PROJECTILES. RADAR HAS ALSO INDICATED WEAK ROTATION WITH THIS
TROPICAL RAIN BAND. TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO
ADVANCE WARNING. PLEASE REMAIN INDOORS AND STAY AWAY FROM WINDOWS IF
YOU ARE IN THE PATH OF THIS RAIN BAND.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3025 8138 3025 8141 3049 8164 3059 8151
      3048 8140 3041 8140 3040 8139 3033 8139
      3026 8137
TIME...MOT...LOC 1451Z 139DEG 27KT 3033 8136

SHASHY
Local storm report, Jun 6, 10:33 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TROPICAL STORM   ST. AUGUSTINE           29.89N 81.31W
06/06/2013                   ST. JOHNS          FL   AWOS

            SAINT AUGUSTINE AIRPORT WINDS SUSTAINED AT 25 MPH WITH A
            GUST TO 41 MPH FROM 140 DEGREES.

&&

ARS

The radar

The Jacksonville radar (KJAX), 31 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 tropical storm, 2 tornado. Local standard time, as filed.

Tropical Storm, Alachua

When
June 6, 11:25 AM EST to 11:35 AM EST
Where
Alachua forecast zone
Reported by
Amateur Radio

At 12:25 pm, trees were blown down and blocked NE 12th Street near 31st Avenue in Gainesville. At 12:35 pm, a road was closed due to flooding at SW Depot Ave in the 700 block, located in Gainesville. The highest rainfall amount in Alachua was measured by a CoCoRaHS observer located 7 miles W of Micanopy which was 1.87 inches. The highest wind gust measured by the Gainesville Regional Airport ASOS was 28 knots from the SE on the 6th at 3:28 pm.

Tornado, Duval

When
June 6, 3:48 PM EST to 4:12 PM EST
Where
Duval County, 1.38 mi ENE of (Nrb)nas Mayport to 13.52 mi NE of Tisonia
Rating
EF1
Path length
18.89 mi
Path width
704 yd
Reported by
NWS Storm Survey
Coordinates
30.390, -81.400

An NWS survey determined an EF1 tornado with winds of 75 to 90 mph impacted the extreme eastern side of Mayport Naval Station. Several non-critical structures were impacted with minor damage. The length of the tornado across the base was .32 miles however it is likely the funnel continued into the river as a waterspout. The maximum width just before it entered the river was 0.1 miles (176 yards). Damage was generally confined to roof damage and broken windows. At 5:12 pm, there was a report of a tornado on the ground in Fernandina Beach near the 1300 block of North Fletcher Ave. The NWS survey revealed that EF1 intensity of 100 mph winds impacted Amelia Island. The storm cross the beach along A1A south of Rachael Ave and progressed north-northwest near and east of Egans Creek. The tornado passed through the Starboard Landing neighborhood with 80 to 100 mph winds and ended near Sunrise Drive. The path was approximately 2.25 miles and the maximum width was 0.4 miles or about 2,050 feet near Jasmine Street.

Tornado, Suwannee

When
June 6, 4:07 PM EST to 4:10 PM EST
Where
Suwannee County, 10.02 mi E of Suwannee Spgs to 9.83 mi ENE of Suwannee Spgs
Rating
EF0
Path length
3.17 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
30.377, -82.782

A weak tornado tracked along County Road 137 and damaged trees and power lines in its path. There was metal roofing and siding tin blow into tree tops along the road.

Tropical Storm, Suwannee

When
June 6, 4:07 PM EST to 4:10 PM EST
Where
Suwannee forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

As outer rain bands from Tropical Storm Andrea moved across the region, localized wind damage was noted along County Road 137, south of Wellborn. Trees were bent or snapped in the same direction, and additional damage included roof sheeting and siding blown off several structures.

Tropical Storm, Bradford

When
June 6, 8:30 PM EST
Where
Bradford forecast zone
Reported by
Emergency Manager
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

A tree was blown down onto a vehicle along County Road 18. No injuries were reported.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyThe tornado archive for Florida, 2013Warnings in Florida, June 2013The 2013 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453536, 453496, 453522, 990366, 453526.